Prednisone and Mood Swings

Dealing With Erratic Emotional Ups-and-Downs

Doctor and patient
If you experience mood swings, your doctors can help you work through it, or stop your medication if needed. Image © Caiaimage / Rafal Rodzoch / Getty Images

If you've ever been prescribed prednisone, you may have experienced one of this medication's most troublesome side effects: mood swings. These can be so problematic that someone on prednisone who's ever been diagnosed with clinical depression or another psychiatric disorder may need to be followed by a psychiatrist while on the drug. Regardless of your mental health history, if your doctor wants you to take prednisone, it may help to have an understanding of how it may affect your mood.

Prednisone and Mood Swings

This medication is a corticosteroid that's prescribed for an array of conditions to relieve inflammation. Some of the conditions that prednisone is used to treat include inflammatory bowel disease, some autoimmune diseases, asthma, and other allergic disorders. It's a very effective drug, and it's inexpensive, which means that it's prescribed a lot. A 2001 study found that an estimated 10 million prescriptions for prednisone are written every year.

A person may need to take prednisone for only a short amount of time or for an extended period. In either case, it can have an effect on mood which has been described as euphoria, anxiety, anger, or depression. These feelings can pinball back and forth in quick succession and seem to come about for no reason. In other words, you may find yourself feeling incredibly sad or mad and have absolutely no idea why. Besides these short-lived changes in mood, prednisone has been associated with more serious problems such as psychotic disorders, delusions, and dementia that should be treated by a doctor right away.

Changes in mood caused by prednisone usually go away once a person stops taking it but this should be done gradually. It's often necessary to taper off slowly because a change in treatment might be necessary.

Getting Off the Emotional Seesaw

Not everybody has mood changes while taking prednisone, and most of the time the effects are considered "mild" (though it might not feel that way to you at the time).

Knowing that mood swings are a possibility is the first step in coping with them. The second step is to learn how to recognize when they happen. That way you can cope with them. Here are some tips for doing that:

  1. Talk to your doctor about the potential for mood swings, and find out what you should do if your behavior changes in an extreme way or interferes with your daily activities (work, school, and social events).
  2. Tell family members and friends that you're taking prednisone and that a common side effect is what can sometimes look like irrational changes in mood. This may help them to be empathic if that happens.
  3. Be prepared. Get into the habit of using stress relief tools (meditation, mindfulness, calming rituals) so you're a step ahead if you need them.
  4. Take stock of your emotions on regularly. Is what you're feeling outsized compared to what's actually happening? If you aren't sure, check in with a trusted friend or loved one for perspective.

Sources:

Brown ES, Chandler PA. "Mood and Cognitive Changes During Systemic Corticosteroid Therapy." Primary Care Companion to The Journal of Clinical Psychiatry. 2001;3:17-21. 

Kenna HA, Poon AW, de los Angeles CP, Koran LM. "Psychiatric Complications of Treatment with Corticosteroids: Review with Case Report." Psychiatry Clin Neurosci. 2011 Oct;65:549-60.

Mrakotsky CM, Silverman LB, Dahlberg SE, et al. "Neurobehavioral Side Effects of Corticosteroids During Active Treatment for Acute Lymphoblastic Leukemia in Children Are Age-Dependent: Report from Dana-Farber Cancer Institute ALL Consortium Protocol 00-01." Pediatr Blood Cancer. 2011 Sep;57:492-498.

Continue Reading